My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
 

Answers From Experts & Organizations (1)

118 Answers
640 Helpful Votes
45 Followers
A.

Any person can get an allergic drug reaction to any drug. Allergic drug reactions are less common than other types of drug reactions. For a drug allergy to happen, you must have taken the drug before. You are more likely to get an allergy to a drug that gave you a drug allergy before. You can lose a drug allergy. You also might have a reaction that looks like a drug allergy but is not a true drug allergy.

 

If you have a family member who had a drug allergy, then you are more likely to have an allergy to any drug. However, you are not more likely to develop a drug reaction to that drug. If you never had the drug before, then you cannot develop a drug allergy to that drug.

 

You might expose yourself to that drug without knowing it. For example, you might eat a food that contains an antibiotic. Then you could develop a drug allergy to that antibiotic, if you take the antibiotic for an infection.

 

Penicillin causes most allergic drug reactions. If you react to penicillin, then you may not react to related drugs. This is true for drugs with a very different chemical makeup.

Sulfonamide-containing antibiotics may cause allergic drug reactions. There are many nonantibiotic sulfonamide-containing drugs. Most people with a sulfonamide antibiotic drug allergy do not suffer allergy to the nonantibiotic sulfonamide drugs.

 

You are more likely to have a medication allergy if you take the drug through your veins. When you take a drug through your veins, the drug goes immediately into your blood system. The higher the amount of the drug in your blood system, the more likely you will have an allergic drug reaction to it. Less often, you can get a drug allergy from swallowing the drug. The more often you take a drug, the more likely you will have a drug allergy to it.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

163 of 212 found this helpful
Read the Original Article: Drug Reactions and Drug Allergies
 
 

Next Question: